This site is intended for health professionals only!

Published on 25 October 2010

Share this story:

Warning over HIV drug combination

teaser

Doctors and HIV patients have been warned against two antiviral drugs, which if combined could lead to dangerous heart rhythms.

The US Food and Drug Administration (FDA) said irregular heartbeats may be caused from the mixed use of Roche’s Invirase and Abbott Laboratories’ Norvir. Due to this, patients may faint, suffer lightheadedness or even die.

The FDA is urging pharmaceutical firms to make patients aware of the risk by adding information regarding it to their drugs. Companies are also asked to distribute pamphlets to patients warning them about the danger.

People suffering from Aids usually take combinations of medicines to control the virus.

Invirase, which was approved by the FDA in 1995, helps to lower HIV levels in the blood. It is often combined with Norvir to boost effectiveness.

Dr Edward Cox, office of FDA’s office of antimicrobial products, said: “These heart conditions could potentially be life-threatening and we want to assure that health care providers and patients are adequately informed of the risks.”

Copyright Press Association 2010

FDA



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story: